ASPARTAME AND HEADACHES
 

Dr Hayes on Aspartame and Headaches
Clinical with Aspartame
James B. Hays, M.D.

For the past five years, numerous side-effects have been observed due to
Aspartame (NutraSweet, Equal) in a Central Texas medium-small town General
Practice.  These side effects have been grouped into two types.  The first,
more numerous type consists of  headaches which are  related to dosage and
length of exposure and accounts for at least two percent and probably ten
percent of frequent Aspartame users as initially observed.  More recent
experience suggests that this figure is potentially higher, that is, with
more Aspartame exposure over a longer period, this outside figure may be much
higher and the theory that almost everybody can get headaches from prolonged
and higher dosage is a tempting theory.  It appears to be simply
dose-related.

The less frequent symptoms, however more severe, are the subject of this
discussion.  Subjects with symptoms above and beyond headaches by themselves
are reported here.  With few exceptions these symptoms appear as a
recognizable pattern or syndrome with some symptoms peculiar to Aspartame
ingestion.  Ten patients were noted since 1986 whose symptoms were notable
enough to keep a record and report them as series.  Only subjects who resided
in Brown County, Texas, are reported here and subjects of suspected lack of
objectivity are excluded.

The length of exposure to diagnosis varied from about five years to two
weeks.  The amount of ingestion varied from two drinks daily to two or three
liters of diet drinks plus Equal added to lots of tea plus assorted junk food
plus sugarless gum - all in the vain attempt to loose weight.  One subject,
quite obese, took Aspartame on the advise of another physician and became
more symptomatic when the amount of Aspartame was increased, again on medical
advice.

Since all but one of these patients had severe headaches , these headaches
were examined in detail.

The headaches were bilateral, severe, generally daily or at least on days
that significant amounts of Aspartame were ingested.  The headaches did not
resemble migraine at all - they rarely were described as throbbing and were
at best described as tension, fatigue, caffeine withdrawal type headaches and
a big hangover all combined.

One patient was exceptional in that she had no headaches but developed
nausea, indigestion and severe abdominal cramps following irritability and
personality changes and a curious auditory sensation that noises
and voices appeared louder than they actually were.  She was included in this
report because she had symptoms other than headache only.

Six people reported malaise or lack of well being.  Five reported
irritability and/or personality changes.  Five reported indigestion and/or
nausea.  Four reported temporary visual disturbance, blurred vision or black
spots.  Four also reported the vestibular-related symptoms of vertigo or
dizziness.

Three patients reported abdominal pains.  Three reported some memory loss,
one of which described this as a lack of or an inability to recall memory and
one described a persistent losing track of memory in mid-conversation.  Three
reported the very bizarre sensation of one’s mind leaving the body,
frequently floating around and sensing the body at a distance.

Two people reported paresthesias or numbness and tingling and exhaustive
history taking failed to reveal any hyperventilation syndrome.  Two reported
loss of consciousness and two reported multiple episodes that he or she was
about to loose consciousness , but they reported that they could concentrate
harder and “fight it” and could actually avert loss of consciousness.  One of
these actually did lose consciousness on one occasion and later after three
or four years of ever-increasing dosage of Aspartame had a grand-mal seizure.

One each reported auditory sensitivity, unsteady gait, the inability to sense
the position of feet and hands, a feeling of imminent loss of control of
body, shortness of breath, palpitations, significant weight gain, depression,
insomnia and severe anxiety which was reversible after cessation of ingestion
of Aspartame and not related to previous or subsequent anxiety disorder.

Eight are female.  Ages ranged from fifteen to sixty-four.  Three are
housewives, three are in health-care fields.  One is a food service worker
and one a student.

Of interest, one is an aircraft mechanic and private pilot.  The most
severely affected patient is a retail grocer and commercial and instructor
pilot.

One patient, the oldest, had pre-existing adult onset diabetes mellitis and
has had a recent psychotic episode after a long history of psych. problems.
 She reported the fewest number of symptoms.

Each patient either accidentally, of their own volition or asked by myself,
discontinued the drug and definitely noted cessation or marked abatement of
symptoms and after returning to consumer additional nutrasweet after a
definite one to two weeks abstinence all had marked to severe return of
symptoms within an hour to a few days of exposure.

It is suggested that in a work-up for headaches and Aspartame history be
taken and if suspect, the patient should be placed on the following test:
 Optionally, increase the dose for one to two weeks to note symptoms if they
are unclear.  Then after recording each symptom in a diary, discontinue
Aspartame for one to two weeks and if symptoms clear up, confirm the
diagnosis by simply returning to the previous dose for “two weeks”.  None of
the above patients lasted two weeks.

It is also suggested strongly that at least in some people, Aspartame is a
significant hazard to transportation safety.  Various physicians in the
Federal Aviation Administration are aware of this situation , but they are
bureaucratically linked to the Food and Drug Administration who have the
charge to approve food additives and drugs.

In summary, ten case histories were reviewed with various neurological and
other symptoms other than  headaches.  None of these subjects had known or
genetic links to phenylketonuria.  A simple clinical test to establish
Aspartame as the cause of suspect symptoms is proposed.

Furthermore, clinical research to establish safety in this chemical should
include subjects who have been shown to be previously affected, should be of
sufficient dosage and of several months duration to be meaningful.

Dr. Hays is a clinician in General Practice in Central Texas.  Inquiries
should be directed to PO Box 878,
Brownwood, Texas  76804.